Hyponatraemia induced by terlipressin: a case report and literature review

    loading  Checking for direct PDF access through Ovid

Abstract

What is known and objective:

Terlipressin is widely used to treat variceal bleeding and hepatorenal syndrome. We report one case of stubborn hyponatraemia induced by long-term (up to 21 days) therapy with terlipressin and review the side effects of this agent.

Case summary:

A 41-year-old man with variceal rebleeding experienced a course of stubborn hyponatraemia during a long-term (up to 21 days) therapy with terlipressin. The hyponatraemia could not be corrected until withdrawal of terlipressin. The adverse event is likely due to the stimulation of V1 receptors in the splanchnic area and V2 receptors in the collecting duct.

What is new and conclusion:

Given that this reaction has rarely been reported, we discuss the present case with a review of other similar cases. Serum sodium should be monitored intensively to avoid misdiagnosis whenever terlipressin treatment is employed for either gastrointestinal haemorrhage or hepatorenal syndrome.

Terlipressin induces hyponatremia. Serum sodium level (right vertical scale) drops rapidly with the dose (left vertical scale) of terlipressin, but goes reversly fast after cessation of terlipressin.

Related Topics

    loading  Loading Related Articles